Washington, 2020

Debris Flow in Washington, May 19, 2020

May 19, 2020 · NWS OTX · 2 events in 2 counties and zones

An area of low pressure slowly migrating across western United States kept a moist and unstable southerly flow of moisture into eastern Washington and Idaho on May 19th and 20th. This steered disturbances northward through Eastern Washington.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

An area of low pressure slowly migrating across western United States kept a moist and unstable southerly flow of moisture into eastern Washington and Idaho on May 19th and 20th. This steered disturbances northward through Eastern Washington. Scattered thunderstorms brought localized ponding and a rock slide. Half an inch of rain fell in Waterville from slow moving cell in far western Douglas County in the late afternoon of May 19th. A few miles to the west along US-2 between Orondo and Waterville, the prolonged period of rainfall led to a rock slide. Scattered thunderstorms across southeastern Washington created a cold-air funnel cloud.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at May 19, 11:29 AM PST, 2 hours 25 minutes earlier.

Area forecast discussion, May 19, 11:29 AM PST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1229 PM PDT Tue May 19 2020

.SYNOPSIS...
The wet weather pattern continues with a chance of thunderstorms
possible each afternoon. Thunderstorms will be slow moving
especially over northeast Washington into north Idaho today and
Wednesday. Moderate to heavy rains are anticipated late tonight
into Wednesday evening across southeast Washington into north
Idaho. Rises on areas rivers are expected. Showers continue
Thursday into Friday with a drier and warmer period finally by the
weekend.

&&

.DISCUSSION...

...HEAVY RAIN TONIGHT INTO WEDNESDAY OVER SOUTHEAST WASHINGTON AND
THE SOUTHERN AND CENTRAL IDAHO Panhandle...

The morning model runs are in. Confidence in a prolonged heavy
rain event across southeast Washington and the central/southern
Idaho Panhandle continues to grow. Rainfall guidances from the
Weather Prediction Center hits the Pullman, Moscow, St Maries,
Pomeroy, and Winchester areas with a 36 hr rain total between 1.5
and 2.0 inches. Values from the High Resolution Ensemble Forecast
(HREF) forecast similar amounts. Basin wide rain amounts of this
magnitude are rare, and we expect abrupt and significant rises on
small streams and creeks by Wednesday morning, and rain will
likely persist well into early Thursday. Rapid rises are also
expected on several of our larger rivers in the Idaho Panhandle
and southeast Washington including the Coeur d'Alene, St Joe,
Clearwater, and the Palouse. Paradise Creek in Moscow is a
notoriously flood prone creek, and rain will likely cause this
creek to flood. A Flood Watch has been issued by regional NWS
offices for a significant chunk of the central and southern Idaho
Panhandle, southeast Washington, and parts of northeast Oregon.
/GKoch

&&

.AVIATION...
18Z TAFS: Our air mass is unusually cool and moist leading to an
abundance of low cloud. Look for stratocumulus to lift into a
bubbly cumulus deck between 18-20z. Rain showers are expected to
be the most concentrated over the mountainous terrain of northeast
Washington and the Idaho Panhandle this afternoon, but scattered
showers will be possible at our TAF sites as well with the best
chance between 21-01z. The organization of low pressure this
evening and through the night will produce a band of prolonged
moderate to heavy rain over the Idaho Panhandle and southeast
Washington. Look for lowering ceilings through the night and into
the early morning hours for KGEG, KSFF, KCOE, KPUW, and KLWS.
/GKoch

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        63  49  60  43  59  39 /  30  60 100  50  30  20
Coeur d'Alene  63  49  58  44  56  39 /  40  70 100  70  40  20
Pullman        59  45  54  43  55  37 /  40 100 100  60  40  20
Lewiston       63  52  60  48  62  44 /  50 100 100  50  40  30
Colville       69  48  69  43  64  40 /  50  30 100  40  50  40
Sandpoint      63  50  59  45  56  41 /  50  90 100  90  70  30
Kellogg        61  49  56  45  52  41 /  80 100 100  90  80  40
Moses Lake     71  50  76  46  67  41 /  40  20  30   0  10   0
Wenatchee      71  51  71  47  63  43 /  30  10   0  10  20  20
Omak           74  49  77  45  65  43 /  30  10  10  10  30  30

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Flood Watch from 11 PM PDT this evening through late Wednesday
     night for Central Panhandle Mountains-Coeur d'Alene Area-
     Idaho Palouse-Lewis and Southern Nez Perce Counties-
     Lewiston Area.

WA...Flood Watch from 11 PM PDT this evening through late Wednesday
     night for Lower Garfield and Asotin Counties-Northeast Blue
     Mountains-Washington Palouse.

&&
Hazardous weather outlook, May 19, 1:09 PM PST, 45 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
209 PM PDT Tue May 19 2020

IDZ001-WAZ034>037-041-042-044-201400-
Northern Panhandle-Moses Lake Area-Upper Columbia Basin-
Spokane Area-Northeast Mountains-Wenatchee Area-
East Slopes Northern Cascades-Waterville Plateau-
209 PM PDT Tue May 19 2020

This Hazardous Weather Outlook is for portions of North Idaho...
Central Washington...East Central Washington...North Central
Washington and Northeast Washington.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

No hazardous weather is expected at this time.

IDZ002>004-026-027-WAZ031>033-038-043-201400-
Coeur d'Alene Area-Idaho Palouse-Central Panhandle Mountains-
Lewiston Area-Lewis and Southern Nez Perce Counties-
Northeast Blue Mountains-Lower Garfield and Asotin Counties-
Washington Palouse-Okanogan Highlands-Okanogan Valley-
209 PM PDT Tue May 19 2020

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...North Central Washington and Southeast
Washington.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Snowmelt across north central Washington; and moderate to heavy
rain for southeast Washington, the central and southern Idaho
Panhandle will occur. Various flood products have been issued for
these areas.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Rivers will remain near or above bankfull through the week.

The radar

The Spokane radar (KOTX), 82 km away, was scanning. The volume nearest the first event began at 21:53 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud, 1 debris flow. Local standard time, as filed.

Funnel Cloud, Adams

When
May 19, 1:54 PM PST to 2:00 PM PST
Where
Adams County, 0.84 mi NE of Ritzville
Reported by
Public
Coordinates
47.140, -118.370

A member of the public reported a brief funnel cloud seen in Ritzville, Washington.

Debris Flow, Douglas

When
May 19, 3:55 PM PST to 4:00 PM PST
Where
Douglas County, 3.73 mi W of Waterville to 3.64 mi W of Waterville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
47.650, -120.150

A rock slide was reported by Washington State Patrol on Highway US-2 in Pine Canyon between Orondo and Waterville.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2020Every state in 2020This day in weather historyWarnings in Washington, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 895941, 895952.